Q: My eyelashes are falling off at an alarming rate. They have shed irregularly so it looks very peculiar. I have taken to wearing glasses to hide the abnormality. I regularly use eye make up such as kohl and mascara.
A: You need to see an ophthalmologist and perhaps a dermatologist. You may have developed an allergy to the eye make up. There are many non-branded or fake products in the market that are unsafe. It may be a reactive allergic or seborrheic dermatitis.
First, stop using eye make up till the lashes grow again. Clean the area morning and night with baby shampoo, using a bud. And remember to remove all make up before going to bed.
Q: I have a sharp shooting pain on the left side of my chest. It really upsets me as it hits me off and on, without any warning.
A: Pain on the left side of the chest is a cause of anxiety as the heart is situated on that side. Pain in that area raises the bogey of a sudden heart attack. Go for a medical check up and evaluate your blood pressure, sugars and lipid profile. Then see a cardiologist. If everything is normal, it is probably pain in the muscles or bones of the chest.
Exercise — run, jog, swim or cycle — for 40-60 minutes every day. This will keep you fit and prevent heart attacks.
Q: My 76-year-old father is paralysed. He does not have proper bowel movements so has been prescribed Dulcolax suppositories. Is this safe?
A: Paralysis can affect the autonomic nerves, which control bladder and bowel movements. If stools are not passed regularly, they can harden in the bowel and get stuck or impacted.
The chemical Biscodyl in Dulcolax is a contact laxative. If it is taken orally, it begins to work after eight hours. The action is sudden, explosive and uncontrollable stool. Suppositories of Dulcolax are milder, safer and have less side effects as it acts locally in the rectum. It begins to act in an hour’s time.
To reduce dependence on laxatives, you can add two fruits a day to your father’s diet. He can also take ipsagol husk daily.
High and low
Q: My mother’s blood pressure fluctuates. She is on medication but it does not seem to be working.
A: Some people have elevated blood pressure readings when confronted by a doctor (white coat hypertension). Various devices have been invented to measure the blood pressure at home and work over a 24-hour period. This helps negate the effects of anxiety (on seeing the doctor), which may push up the blood pressure. This “Holter monitoring” may be what your mother needs.
Also, ensure that she takes her medications on time. Sometimes, women have “fasting” days on which pills may be taken late or not at all. If the problem still persists, your doctor may be able to help by adjusting medications.
Stop and go
Q: I am unable to pass my urine at one go. I have to try again. I am a 49-year-old male.
A: You may have an enlarged prostrate. You can have it evaluated by an urologist. After an ultrasound scan and blood tests, he will advice you as to whether you need medication or surgery.
Too many docs
Q: I was diagnosed with psoriasis at 16. No matter what I do, the lesions return. Everyone puts me on a different diet restriction so that I can barely eat anything.
A: Psoriasis is a disease with spontaneous relapses and remissions. Every physician has a different approach, so if you combine treatment from different doctors or diverse systems of medicine, you will end up with further problems. Find a qualified dermatologist you can relate to and persist with the treatment.
Dr Gita Mathai is a paediatrician with a family practice at Vellore. Questions on health issues may be emailed to her at firstname.lastname@example.org